Thunderstorm Wind, Bullitt
- When
- June 21, 10:45 AM EST
- Where
- Bullitt County, 0.86 mi NE of Gospel Campground
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.007, -85.767
A tree was down across Wilderness Way.
Ahead of an upper trough, warm moist air stretched towards northeastern Indiana between a surface low and high near the Lower Ohio Valley. As the atmosphere became more unstable with diurnal heating, thunderstorms developed, and the outflow from one blew down a tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Ahead of an upper trough, warm moist air stretched towards northeastern Indiana between a surface low and high near the Lower Ohio Valley. As the atmosphere became more unstable with diurnal heating, thunderstorms developed, and the outflow from one blew down a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 21, 8:01 AM EST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 901 AM EDT Sun Jun 21 2020 .Forecast Update... Issued at 850 AM Sun Jun 21 2020 Surface analysis this morning reveals a weak area of low pressure and cyclonic rotation near the MO/AR/TN borders this morning in association with a weak mid-level shortwave. Already starting to see precipitation creep into southwestern portions of the forecast area (near the BWG metro area). Not seeing much lightning activity with this line of precipitation at this time, and the few strikes that are occurring are generally south of the KY border. While model guidance has captured the center of this low and associated shortwave fairly well in spatial and temporal terms, they have struggled to resolve some of the banded precipitation out ahead of it. For example, many high-res models do not capture this initial band of rain showers and isolated storms moving into our region right now. Confidence remains low as to how it may evolve, though if recent runs of the HRRR are on to anything, it should slowly begin to dissipate over the next several hours. This early round of rainfall and its associated cloud cover will likely have impacts on how things evolve this afternoon. The clouds and rain cooled air should serve to stabilize the atmosphere to a certain degree, limiting any potential severe threat initially. Based on current observations and trends for how things may evolve today, think that the best threat for any strong to marginally severe storms should be east of the I-65 corridor, closer to the I- 75 corridor, where plentiful sunshine today should aid in some destabilization of the atmosphere. West of I-65, we may see some clearing by mid to late afternoon, but there remains a good deal of uncertainty if it will be enough to destabilize the atmosphere to support any sort of severe threat. The forecast has been updated this morning to account for the latest trends in precipitation timing, as well as adjusting temperatures based on where clouds and rain are likely to persist. && .Short Term...(This afternoon through Monday) Issued at 300 AM EDT Sun Jun 21 2020 Currently seeing mostly clear skies and quiet conditions across our area as the region remains under the influence of weak ridging aloft. This ridge axis will slowly begin to push eastward over the next several hours while a MCV near Arkansas simultaneously advances NE toward the region. As such, expect cloud cover to gradually ramp up after daybreak along with chances for showers and storms. Though latest model runs continue to show a bit of variability concerning the exact track of the system, they do all generally agree that the best chances for seeing widespread showers/storms will occur during the afternoon/evening hours. In regard to the severe potential, model soundings show a tall and skinny profile, with CAPE values ranging between 1000-2000 J/kg, marginal deep layer shear (25-30 kt 0-6km bulk shear), and PWATs up to 1.8 inches. Aside from this, models also show a persistent 25- 35kt southwesterly LLJ just south of the region throughout the day, which will help advect juicy Gulf moisture across the region. Thus, while the environment seems more favorable for pulse storms, wouldn't entirely rule out the possibility of seeing some organized convection this afternoon/evening, especially if we can destabilize enough during the daylight hours. As such, think isolated damaging winds would be the main threat from the strongest storms, though heavy downpours, lightning, and small hail may still occur. An isolated flood threat also can't be ruled out, especially in areas where training storms occur. Otherwise, expect showers/storms to gradually diminish after sunset, with winds becoming light and variable overnight. .Long Term...(Monday night through Saturday) Issued at 230 AM EDT Sun Jun 21 2020 Monday morning, we should start off with brief shortwave ridging, in the wake of the MCV drifting northeast away from the region earlier in the morning. Another MCV moving in from the west could be the spark for the next round of storms later Monday afternoon, but mesoscale details will be a big factor in how this system travels. NMM and 3km NAM both show this feature focusing storm activity, whereas the ARW and 12Z/20 hi-res Euro and even a signal in the 21Z/20 SREF keep these new storms southwest of our area...instead having the ridging stay strong enough to keep the afternoon dry! Given the available moisture in the region...it won't take much in the way of insolation/residual boundaries to initiate new cells, even without the MCV. Feel like the categorical range PoPs, 75%+, from the blended models are a bit high, but likely range, 55-74, is more reasonable. Temperatures should be around normal, given that we should see enough cloud cover to keep us out of the 90s. That still should give sufficient instability for a few stronger storms. Slow moving storms will bring another threat for localized flooding. Details continue to get muddy as we get into Tuesday, but the broader scale pattern has a cold front moving slowly to the Ohio River. Moisture pooling ahead of this front should bring continued good rain chances until that front can get out of here Wed/Wed night. Any drying looks short-lived however, as troughing aloft will continue to bring some disturbances, perhaps as early as Thursday night and then we get back into a diurnal pattern of storms Friday and Saturday. Those days look to be the warmest of this period, as we get back to having a chance for 90s again. && .Aviation...(12Z TAF Issuance) Issued at 640 AM EDT Sun Jun 21 2020 Current satellite imagery shows an expansive stratus deck just to the west of us slowly starting to impact the region. Expect cigs to gradually lower from W to E and approach MVFR levels as a strong system takes aim at the Ohio Valley later today. While a few showers/thunderstorms may develop by mid-morning, the best chances for seeing widespread coverage with lowering cigs/vsbys will occur during the afternoon/evening hours. Have covered this with TEMPO groups at all TAF sites generally between 18-24z. Storms should begin to diminish near sunset, although a few showers may still linger into the late evening. Otherwise, expect SW winds to prevail throughout the period. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...DM Short Term...SSC Long Term...RJS Aviation...SSC
Hazardous Weather Outlook National Weather Service Louisville KY 822 AM EDT Sun Jun 21 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221230- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 822 AM EDT Sun Jun 21 2020 /722 AM CDT Sun Jun 21 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop in the region today, with the greatest coverage of thunderstorms expected during the afternoon. Some of these thunderstorms could become strong to marginally severe, and would be capable of gusty winds, heavy rainfall, and lightning. Thunderstorms could persist through the evening and early overnight hours before pushing east of the I-75 corridor by midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will be possible through Wednesday, with the strongest storms capable of producing brief heavy downpours, lightning, small hail, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. DM
Special Weather Statement
National Weather Service Louisville KY
1053 AM EDT Sun Jun 21 2020
INZ089-KYZ024-025-028-211530-
Perry-Meade-Hardin-Breckinridge-
1053 AM EDT Sun Jun 21 2020
...A LINE OF GUSTY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
SOUTHEASTERN PERRY... SOUTHEASTERN MEADE...CENTRAL HARDIN AND
BRECKINRIDGE COUNTIES...
At 1053 AM EDT/953 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles west of Hardinsburg to 12
miles west of Elizabethtown. Movement was north at 25 mph.
Winds around 40 mph are possible with these storms.
Locations impacted include...
Hardinsburg, Radcliff, Webster, Vine Grove, Irvington, Cloverport,
Mcquady, Dyer, Se Ree and Buras.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3790 8664 3791 8665 3791 8668 3801 8666
3784 8580 3760 8608 3770 8664 3779 8668
TIME...MOT...LOC 1453Z 197DEG 22KT 3777 8660 3765 8609
DMSpecial Weather Statement
National Weather Service Louisville KY
1114 AM EDT Sun Jun 21 2020
INZ089-090-KYZ024-025-211545-
Perry-Harrison-Meade-Breckinridge-
1114 AM EDT Sun Jun 21 2020
...A LINE OF GUSTY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
SOUTHWESTERN HARRISON...SOUTHEASTERN PERRY...MEADE AND NORTHEASTERN
BRECKINRIDGE COUNTIES...
At 1113 AM EDT/1013 AM CDT/, radar indicated strong thunderstorms
were located along a line extending from 10 miles northwest of
Hardinsburg to 8 miles south of Brandenburg. Movement was north at 30
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Brandenburg, Mount Pleasant, Webster, Irvington, Leopold, Ekron,
Mauckport, Alton, New Amsterdam and Guston.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3815 8661 3813 8646 3812 8646 3813 8643
3811 8640 3812 8639 3808 8608 3783 8617
3787 8654
TIME...MOT...LOC 1513Z 176DEG 25KT 3791 8654 3787 8617
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1135 AM EDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND GST 1 SSW VINE GROVE 37.79N 85.98W
06/21/2020 E50 MPH HARDIN KY PUBLIC
OFF DUTY NWS METEOROLOGIST REPORTED A GUST
OF 50 MPH AT THEIR HOME.
&&
BTNSpecial Weather Statement
National Weather Service Louisville KY
1135 AM EDT Sun Jun 21 2020
INZ084-090-091-KYZ029-030-211615-
Crawford-Floyd-Harrison-Jefferson-Bullitt-
1135 AM EDT Sun Jun 21 2020
...A LINE OF GUSTY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
SOUTHERN HARRISON... SOUTHEASTERN CRAWFORD...SOUTH CENTRAL
FLOYD...SOUTHWESTERN JEFFERSON AND NORTHWESTERN BULLITT COUNTIES...
At 1134 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Brandenburg to 6
miles southwest of Shepherdsville. Movement was northeast at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Louisville, Shively, Shepherdsville, Corydon, Pioneer Village,
Hollyvilla, South Park View, Valley Station, Pleasure Ridge Par and
Pleasure Ridge Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3817 8632 3819 8634 3824 8632 3821 8599
3812 8561 3791 8583 3795 8586 3794 8590
3799 8591 3801 8595 3799 8603 3796 8604
3801 8611 3803 8622 3806 8627 3814 8627
3817 8631 3813 8633 3813 8636
TIME...MOT...LOC 1534Z 221DEG 18KT 3805 8628 3792 8578
DMThe Louisville radar (KLVX), 16 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was down across Wilderness Way.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906634.